My friend was diagnosed with schizophrenia over a year ago. to my understanding it is caused by releasing too much dopamine. hence he was put on dopamine blockers, “psychosis meds”. Now my friend is always depressed. The doctors just revealed that his condition may not be what previously was thought but maybe tick lime disease. This has made him even more depressed being on the meds he is on. What can he do? He is constantly asking me my opinion and is seeking advice. The doctors are being very slow and vague. what can i do to help my friend?
A. The cause of schizophrenia has yet to be determined. Excessive dopamine is one theory and there are others. Your friend has been experiencing depression since beginning his antipsychotic medication. That may be a side effect of the medication. It may also be a sign that he’s on the wrong type of medication or the wrong dose. Advise your friend to make his doctor aware of the fact that he’s not doing well on the medication. It is important that his doctor is informed about all potential side effects and problems with the medicine.
Your friend may want to seek the opinion of a new doctor. The fact that he received two very different diagnoses is concerning. I would recommend seeking a second, third or even a fourth opinion in this situation. Your friend should continue to search for a doctor with whom he feels the most comfortable. The goal is to choose a doctor who is willing to work with the patient to find the best treatment and to properly address the patient’s needs.
Your friend is fortunate to have you in his life. The best way that you can help your friend is to encourage him to inform his doctor about all of his concerns. You can also advise your friend to search for a new doctor if he is unhappy with his current state of treatment.
I hope that your friend is able to find the help that he desires. I wish you and your friend the best of luck. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 18 Mar 2012
Randle, K. (2012). How Can I Help My Friend Taking Antipsychotics?. Psych Central. Retrieved on November 28, 2014, from http://psychcentral.com/ask-the-therapist/2012/03/18/how-can-i-help-my-friend-taking-antipsychotics/